Changes in dopamine-mediated behaviour during one year's neuroleptic administration

Clow, Angela and Jenner, Peter and Marsden, C.D. (1979) Changes in dopamine-mediated behaviour during one year's neuroleptic administration. European Journal of Pharmacology, 57 (4). pp. 365-375. ISSN 0014-2999

Full text not available from this repository.
Official URL: http://dx.doi.org/10.1016/0014-2999(79)90499-0

Abstract

Trifluoperazine (2.5–3.5 mg/kg/day) or thioridazine (30–40 mg/kg/day) were given in the drinking water to male Wistar rats for 12 months. Initial catalepsy and inhibition of spontaneous locomotion disappeared by 3 months and thereafter. Initial inhibition of stereotypy induced by s.c. apomorphine also disappeared by 3 months to be replaced by an enhanced stereotypy response after 6 and 12 mohths' drug intake. Drug-treated animals exhibited a greatly increased incidence of spontaneous mouth movements after 12 months' intake compared with control animals. Lower doses of both drugs (trifluoperazine 0.7–0.9 mg/kg/day; thioridazine 6–8 mg/kg/day) also initially suppressed behavioural responses but by 1 month and thereafter these animals were indistinguishable from controls. At 12 months, however, these animals also exhibited an incidence of spontaneous mouth movements. The data demonstrate a reversal of the initial dopamine receptor-blocking properties of trifluoperazine or thioridazine to be raplaced by an enhanced response of cerebral dopamine systems while animals were still continuously receiving the drug.

Item Type: Article
Subjects: University of Westminster > Social Sciences and Humanities
Depositing User: Rachel Wheelhouse
Date Deposited: 07 Dec 2011 11:29
Last Modified: 07 Dec 2011 11:29
URI: http://westminsterresearch.wmin.ac.uk/id/eprint/10047

Actions (login required)

Edit Item (Repository staff only) Edit Item (Repository staff only)